Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
When TRT was developed in the 1980s by neuroscientist Dr. Pawel Jastreboff (now at Emory University in Atlanta), it was designed to be administered according to a strict protocol. Today, the term TRT is being used to describe modified versions of this therapy, and the variations make accurate assessment of its effectiveness difficult. Individual studies have reported improvements in as many as 80% of patients with high-pitched tinnitus. In a Cochrane review of the one randomized trial that followed Jastreboff's protocol and met the organization's standards, TRT was much more effective in reducing tinnitus severity and disability than a technique called masking (see below).

Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×